I am 46 years old, take good care of my self. 5'4 wt 121. Health issues I have are HTN, arrythmias, osteopenia, reflux. In my father's family all 6 siblings had/have some form of thyroid disease. One uncle had thyroid storm the rest have or had hypothyroidism.
For several years I have had fluctuation in my TSH levels. During the times my level is low I have s/s of hyperthyroidism. Palpitations, htn, frequent BM, insomnia, feeling anxoius, hot flashes, increased sweating, hair loss. I know this because I will go to the Dr after a few weeks of having the S/S, then I will get my lab work back. I have also been Dx with osteopenia in the last few years and have had arrythmias (frequent PVC's, PACs and SVT) My last labs two weeks ago normal. In August, TSH 0.03, FT4 was slightly elevated, T3 normal. (don't have report so don't know all #;s)
I had been told I have subclinical hyperthyroidism because in the past when the TSH was low the T3&4 remained normal. The last 3 "episodes" my FT4 has been elvated and a little worse the last time.
My thyroid scan showed changes from a previous scan although the iodine uptake was at normal levels at 6 and 24 hours.
I would like to know some causes in the fluctuation. Also, other that "being watched" is there anything else I should be doing? I feel pretty good except for when I am having the above problems except for a few joint aches here and there.
Hypertension, arrhythmias (SVT and tachycardia), osteopenia and reflux can all be symptoms of hyperthyroidism.
By and large, most people seem most comfortable with FT4 about midrange, so if your FT4 is running high in the range or above range, I would consider you hyper. FT3 is the most important test, especially if you are feeling hyper. You should ask your doctor to test it and repeat FT4 and TSH at the same time. Be sure to get results and reference ranges every time your blood is drawn and track them religiously yourself. Ranges vary lab to lab and have to come from your own lab report.
TSH fluctuates, sometime significantly even intraday. Even the time the blood is drawn can affect it. The two thyroid hormones, FT3 and FT4, are much more telling in determining thyroid status.
Have you ever had TSI (thyroid stimulating immunoglobulin) tested? This is the definitive antobody test for Graves' disease. Also, TPOab (thyroid peroxidase antibody) and TGab (thyroglobulin antibody) would be indicators of Hashi's. Hashi's is ultimately a hypO condition, but in the early stages (which can last for years or even decades), it can be characterized by swings form hypo to hyper.
A low dose of anti-thyroid meds might forestall your hyper episodes. Are the episdoes getting longer with shorter intervals between?
Thanks for the info. The last episode my symptoms were worse. It lasted 3-4 weeks. It had been awhile since the time before. I realize I need to track them more closely. I will start a diary to see how long between episodes, how long they last and the severity of s/s. I have not kept a close record. I just know I have had this problem off and on for a while.
My Thyroid Stim Ab (I think this is the test for Graves) was 25 normal range 0-139. I don't know if the other tests you mentioned have been done.
I have noticed my Calcium runs on the high side of normal 9.7 is that significant?
A diary is a great idea. Keep your lab results and ranges in it as well so that you can make the connections.
Your TSI was within normal limits. If the other antibody tests I mentioned were elevated, it would indicate autoimmune thyroid disease...probably worth running so you know what you're dealing with and what you can expect in the future.
Hypercalcemia can be caused by parathyroid dysfunction. The parathyroids are miniscule glands located next to the thryoid. They regulate serum calcium levels. There are a number of threads in the archives dealing with the subject. I'm not familiar enough with the condition to comment further.
I believe the low levels of radiation used for a scan would have very little to no effect on thyroid levels. However, this is also not an area I'm terribly comfortable in (I'm hypo/Hashi's). Perhaps it would be worthwhile to post asking that specific question in the headline?
I think that if I were you, I'd get a second opinion on this. It depends on how uncomfortable you are when you have hyper episodes. If your levels are fluctuating, reaching an optinal dose of meds could be a challenge. I'd also want a diagnosis of why your thyroid is doing this. Since Graves' doesn't appear to be the culprit, the cause is still up in the air. I'm sure you must be uncomfortable for 3-4 weeks, and I know from being overmedicated that hyper is not fun. Perhaps you can find a good thyroid doctor who could prescribe a low dose of meds to keep you on a more even keel. I'd delve into it more, if I were you. Good luck!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.